A Risky Combination: Tramadol and Xanax
Taking any medication demands caution and responsibility. Especially when we are talking about such groups of drugs as opioids and benzodiazepines.
They both influence the central nervous system and have a potential for abuse.
But what will happen if we take Tramadol and Xanax together?
Is it dangerous? To find it out we should first get to know with what purpose these drugs are used and what effect they produce on human organism.
Tramadol – a Potent Painkiller
Tramadol is prescribed to millions of people around the world to lessen pain sensations. It helps to fight severe headache, migraine, skeletal muscle pain, arthritis and any post-surgical pain manifestations.
Tramadol is considered less dangerous than other opioid drugs in terms of respiratory depression. Anyway, in certain combinations (e.g. with Xanax) it may lead to severe breathing problems and even cause death.
An effective treatment of anxiety with Xanax
Xanax belongs to the class of benzodiazepines. These preparations are known to be highly addictive. Xanax is used to treat anxiety, panic attacks, and depression. This medication produces a sedative effect, which in its turn may enhance the impact of other drugs if taken simultaneously. Like Tramadol, it may also cause respiratory depression.
Can the combination of Tramadol and Xanax be useful?
In some cases, medical care professionals consider the co-usage of Xanax and Tramadol useful for a patient. The only “but” is that the patient must be controlled not to overdose with one or both preparations. If the prescribed dosage is followed, there won’t be any problems.
There are several cases when administering Tramadol together with Xanax may be justified:
- The patient has the symptoms of both pain and anxiety;
- There is a need for more intense sedative effect;
- Taking the drugs in small doses may prevent addiction to either of them;
- In larger doses, they may be used in anesthesia.
When does the combination become risky?
The risk dramatically rises if the patient starts taking higher doses of the medicine than it was prescribed. Most often, the patients develop tolerance to Xanax, which makes them take higher doses to reach the same effect.
The higher the dose, the more intensive side effects should be expected. As both preparations influence the CNS and have a sedative effect, the risk of sleep apnea and respiratory depression rises.
It means that a person may become so sedated that in case of sleep apnea he or she won`t be able to return to consciousness enough to make a breath.
Moreover, the risk of overdose gets very high, so every patient using both drugs at the same time should be properly monitored.
The study carried out by BMJ journal has stated that out of 2,400 people involved in study, who died of opioid overdose, 49% were also taking benzodiazepines.
In addition, the combination becomes dangerous if the patient has never taken these drugs before and his organism hasn’t developed tolerance yet. The longer the period of Xanax and Tramadol intake is the lower is the possibility of adverse reactions.
You should never exceed the dose of Tramadol and Xanax prescribed by your physician. Inform your doctor about all the pills you take and their dosage.
This will help him to decide if the drugs are safe for you and to titrate the amount of the medicine you need.
Otherwise, the risk of overdose and development of side effects increases and it may lead to irreparable consequences. Be responsible when taking any drugs; cherish your life and health and never experiment on your body.